HOSPITAL DELIRIUM: WHAT IS IT?
Hospital delirium is a brain dysfunction characterized by sudden confusion and inattention. It’s one of the most common, dangerous and costly complications of hospital stays for the elderly.
A host of medications can upset brain function and trigger delirium by interfering with the neurotransmitters that communicate between nerve cells. The long list includes sedatives, sleeping pills, narcotic painkillers and some allergy, blood pressure and incontinence drugs.
According to an article in the New York Times written by Susan Seliger, Each year 20 percent of the 11.8 million elderly patients in hospitals develop delirium, including 60 percent to 85 percent of those in intensive care on ventilation and more than half of postoperative surgical patients.
Ms. Seliger recounts her own mother’s experience with hospital delirium and provides 4 signs/symptoms of the condition. The article is a must read.